Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 151, NWS Hastings, NE

July 24, 2009Adams County, Hall County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 24, 2009, 10:09 PM CDT for Adams County, Hall County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2009, 10:09 PM CDT (03:09 UTC)
Expired
Jul 24, 2009, 11:00 PM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Adams County, NE, Hall County, NE

The radar

The Grand Island radar (KUEX), 42 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1959 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:34 PM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 3:34 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT FRI JUL 24 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.  FOCUS IS ON AN
OUTSIDE CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT.  THE
PATTERN ALOFT FEATURED AN UPPER RIDGE AXIS ACROSS THE ROCKIES...WITH
LOW PRESSURE CENTERS LOCATED IN THE PACIFIC NORTHWEST AND IN
ONTARIO.  SHORTWAVE ENERGY ON THE BACK SIDE OF THE NORTHEAST LOW WAS
PUSHING AN ASSOCIATED COOL FRONTAL BOUNDARY SOUTH TOWARD OUR CWA. THE
FRONTAL BOUNDARY AROUND 18Z WAS ORIENTED FROM KSNY TO KTIF TO
KYKN. MOISTURE POOLING AHEAD OF THE FRONT HAS RESULTED IN POCKETS
OF SURFACE BASED CAPES IN THE 3000 TO 4000 J/KG RANGE. MODELS
DIFFER ON WHETHER OR NOT THE FRONT WILL BECOME ACTIVE LATER
TODAY...MAINLY DURING THE EVENING HOURS. THE NAM IS MORE ROBUST IN
THIS REGARD IN DEVELOPING PCPN WHEREAS THE RUC AND GFS SUGGEST
CAPPING WILL HOLD WITH THEIR DEPICTION OF MID LEVEL TEMPS WHICH
ARE A COUPLE OF DEGREES WARMER THAN THE NAM. CONFIDENCE IS NOT
HIGH ON THE DEVELOPMENT OF CONVECTION...BUT ON THE OTHER
HAND...CANNOT RULE OUT THE POSSIBILITY EITHER. IF STORMS CAN FIRE
ON THE FRONT THIS EVENING...SEVERE WEATHER IS POSSIBLE GIVEN THE
HIGH CAPES AND DEEP LAYER SHEAR OF 30 TO 40KTS. THE MAIN HAZARDS
FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTH TONIGHT AND SOME
LINGERING OR EVEN REDEVELOPMENT OF ACTIVITY IS POSSIBLE OVERNIGHT AS
SHORTWAVE ENERGY TRANSLATES SOUTHEASTWARD.  HAVE MAINTAINED SOME
POPS TONIGHT INTO SATURDAY MORNING TO ACCOUNT FOR THIS.

ON SATURDAY...THE NAM SUGGESTS CONVECTION MAY LINGER DURING THE DAY
IN OUR SOUTHWEST CWA...BUT AGAIN CONFIDENCE IS NOT HIGH AND HAVE
KEPT THE FORECAST DRY WHILE SURFACE HIGH PRESSURE BUILDS SOUTH.
TEMPERATURES WILL BE COOLER BEHIND THE FRONT COMPARED TO TODAYS
READINGS...BUT FAIRLY SEASONAL OVERALL IN THE UPPER 80S.  THE
SURFACE RIDGE WILL REMAIN ORIENTED ACROSS OUR REGION SATURDAY NIGHT
RESULTING IN DRY CONDITIONS FOR THE OVERNIGHT PERIOD.

.LONG TERM...12Z SUNDAY THROUGH FRIDAY.  THE LONG TERM PERIOD WILL
BEGIN WITH A RIDGE OVER THE WESTERN UNITED STATES WHILE A UPPER
TROUGH/LOW IS IN PLACE IN THE EAST.  THE RIDGE IN THE WEST WILL
GRADUALLY RETREAT WEST/SOUTHWEST THROUGH MUCH OF THE PERIOD WITH THE
UPPER TROUGH SHIFTING INTO CENTRAL PART OF THE COUNTRY.  THIS WILL
BRING PERIODIC FRONTAL BOUNDARIES THROUGH THE REGION WITH GENERALLY
BELOW NORMAL TEMPERATURES MUCH OF NEXT WEEK.

SUNDAY WILL BEGIN WITH A WEAK SURFACE TROUGH LOCATED ACROSS
WEST/SOUTHWEST PORTIONS OF THE FORECAST AREA.  LOW LEVEL CONVERGENCE
ALONG THE BOUNDARY IS WEAK...AND THERE IS LITTLE UPPER FORCING
EITHER.  CONFIDENCE IN ANYTHING DEVELOPING ALONG THIS IS NOT VERY
HIGH...BUT AN ISOLATED AFTERNOON OR EVENING STORM CAN NOT BE RULED
OUT...SO WILL CARRY A SLIGHT CHANCE POP FOR NOW.  A WAVE THEN PUSHES
A COLD FRONT ACROSS THE REGION ON MONDAY.  THE 12Z NAM/WRF AND GFS
GENERALLY AGREE WITH THIS SCENARIO AS DOES THE 00Z ECMWF.  HAVE GONE
WITH CHANCE POPS MONDAY AFTERNOON INTO MONDAY NIGHT...AND THEN
DECREASED POPS FROM NORTH TO SOUTH ON TUESDAY AS THE BOUNDARY MOVES
ACROSS THE FORECAST AREA.  THERE ARE SOME DIFFERENCES ON HOW QUICKLY
IT DRIES OUT BEHIND THE FRONT...BUT OVERALL IT APPEARS DRIER AIR
SHOULD ARRIVE TUESDAY NIGHT.

IT SHOULD BE MAINLY DRY ON WEDNESDAY WITH SURFACE HIGH PRESSURE IN
CONTROL OF THE WEATHER...HOWEVER THE NEXT WAVE AND FRONT ARRIVE
THURSDAY INTO THURSDAY NIGHT.  THE 06Z GFS AND 00Z ECMWF ARE IN
GENERAL AGREEMENT WITH THIS TIMING AND THIS ALSO FOLLOWS THE LATEST
HPC DEPICTION...SO WILL CARRY ANOTHER SMALL CHANCE OF THUNDERSTORMS
AS THIS BOUNDARY PASSES THROUGH THE FORECAST AREA.

&&

.AVIATION...18Z TAF. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD. A FRONTAL BOUNDARY WILL SLOWLY SAG SOUTH THROUGH KGRI THIS
EVENING AND THE FRONT MAY FOCUS THUNDERSTORM DEVELOPMENT.
CONFIDENCE IS NOT HIGH IN THIS REGARD HOWEVER IF STORMS CAN
GO...TIMING SHOULD GENERALL BE IN THE EVENING HOURS. HAVE
MAINTAINED JUST A VCTS FOR THE TAF GIVEN COVERAGE IS NOT EXPECTED
TO BE WIDESPREAD. WINDS WILL SHIFT FROM A WESTERLY DIRECTION TO
THE NORTHWEST FOLLOWING THE FRONTAL PASSAGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Jul 24, 2:31 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
231 PM CDT FRI JUL 24 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
231 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING AND
TONIGHT. IF THUNDERSTORMS DEVELOP THIS EVENING...A FEW STORMS MAY
BECOME SEVERE AND PRODUCE HAIL THE SIZE OF QUARTERS AND DAMAGING
WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR THUNDERSTORMS WILL EXIST SUNDAY NIGHT THROUGH
TUESDAY...AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 24, 5:43 PM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT FRI JUL 24 2009

NEZ040-041-047-048-242315-
GREELEY-HOWARD-MERRICK-NANCE-
543 PM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN NANCE COUNTY IN CENTRAL NEBRASKA

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WOLBACH...OR 34 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CUSHING BY 610 PM CDT
  PALMER BY 615 PM CDT

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4151 9828 4148 9828 4148 9823 4122 9802
      4111 9831 4145 9848 4151 9831 4152 9829
TIME...MOT...LOC 2243Z 334DEG 11KT 4140 9832

HEINLEIN
Special weather statement, Jul 24, 6:04 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT FRI JUL 24 2009

NEZ041-047-048-242330-
HOWARD-MERRICK-NANCE-
604 PM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN NANCE COUNTY IN CENTRAL NEBRASKA

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CUSHING...OR 28 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CUSHING BY 610 PM CDT
  PALMER BY 630 PM CDT

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4120 9800 4114 9838 4138 9843 4140 9839
      4139 9829 4143 9828 4145 9818
TIME...MOT...LOC 2304Z 347DEG 6KT 4132 9828

HEINLEIN
Special weather statement, Jul 24, 6:22 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
622 PM CDT FRI JUL 24 2009

NEZ047-062-242345-
HALL-HOWARD-
622 PM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL HOWARD COUNTY IN CENTRAL NEBRASKA
  CENTRAL HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.

AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DANNEBROG...OR 17 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING SOUTH AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CAIRO BY 640 PM CDT
  GRAND ISLAND BY 645 PM CDT

SMALL HAIL AND HEAVY RAIN IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4086 9834 4083 9863 4121 9866 4123 9843
TIME...MOT...LOC 2322Z 353DEG 21KT 4113 9853

HEINLEIN
Special weather statement, Jul 24, 6:37 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT FRI JUL 24 2009

NEZ047-048-062-063-250000-
HALL-HAMILTON-HOWARD-MERRICK-
637 PM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.
  WEST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ST. LIBORY...OR 11 MILES NORTH OF GRAND
ISLAND...AND MOVING SOUTH AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GRAND ISLAND BY 700 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4082 9824 4089 9852 4118 9837 4112 9814
TIME...MOT...LOC 2337Z 018DEG 13KT 4106 9829

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:00 PM CDTTornado WarningGIDHall, Howard30 min
Jul 24, 7:29 PM CDTSpecial Weather StatementGIDHall31 min
Jul 24, 7:50 PM CDTSevere Thunderstorm WarningGIDHall40 min
Jul 24, 7:55 PM CDTSpecial Weather StatementGIDAdams35 min
Jul 24, 7:59 PM CDTSevere Thunderstorm WarningGIDAdams, Hall46 min
Jul 24, 8:10 PM CDTSevere Thunderstorm WarningGIDHamilton28 min
Jul 24, 8:31 PM CDTSpecial Weather StatementGIDClay29 min
Jul 24, 8:42 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman48 min
Jul 24, 9:03 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall42 min
Jul 24, 9:56 PM CDTSpecial Weather StatementGIDHall34 min
Jul 24, 10:06 PM CDTSpecial Weather StatementGIDClay24 min
Jul 24, 11:07 PM CDTSpecial Weather StatementGIDClay23 min
Jul 24, 11:39 PM CDTSpecial Weather StatementGIDClay36 min
Jul 24, 11:45 PM CDTSpecial Weather StatementGIDGosper, Phelps30 min
Jul 25, 12:03 AM CDTSevere Thunderstorm WarningGIDClay, Nuckolls, Thayer57 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.